Methotrexate : I just started this drug last Wednesday... - NRAS

NRAS
28,747 members34,111 posts

Methotrexate

KarenSM
KarenSM

I just started this drug last Wednesday July 11, 2018. All I can say good about this drug is my pain from RA is a little better. The inflammation I have been experiencing for years is better. With that being said, on Wednesday when I got the shot I felt lightheaded within just a few minutes of taking the shot but I was otherwise ok. That afternoon I began to have nausea pretty bad and it continued until yesterday which was Saturday. In the late afternoon Saturday, I began to have a stomach ache. It continued until I finally went to sleep. I woke up this morning, Sunday, and the stomachache is still there but much worse than yesterday. The stomach cramps are awful! It is accompanied by diarrhea and I am not feeling well at all. I am going into my doctor tomorrow and I am not taking any more of this medicine. It is evil! I’m sure it works for many people, but for me I’m not ever taking it again. Good luck!

25 Replies
oldestnewest

Might be bug ???? its easy to assume that the RA meds are the root of all evil, but they simply are'nt. Four days is a short time to just assume its the MTX and most drugs can have side effects even paracetmol ! So why not keep an open mind and keep hydrated and ring the doctor tomorrow.

KarenSM
KarenSM
in reply to medway-lady

I have major drug allergies so I’m sure it’s the meds.

medway-lady
medway-lady
in reply to KarenSM

Trouble is an allergic reaction is if your like me, straight after the stuff (penicillin ) is taken. Drug sensativity is different but 4 days is not long and side effects can wear off. so please don't forget to ring the doctor. I wish you well but it does sound like a bug and lots of tummy upsets around in hot weather.

KarenSM
KarenSM
in reply to medway-lady

Thank you.

Were you also prescribed folic acid? It definitely counteracts side effects

KarenSM
KarenSM
in reply to girli1969

Yes I was prescribed folic acid. It hasn’t helped much.

girli1969
girli1969
in reply to KarenSM

That’s not good then, I hope you get sorted soon.

KarenSM
KarenSM
in reply to girli1969

Thank you.

What a shame - feel for you. It's no easy journey finding a drug that suits and most can take months to tell if they are going to work for you. I had terrible sickness and diahorrea too with methotrexate. That eventually subsided but the inflammation remained uncontrolled and I was changed to Sulphasalazine. The damage RA can do without being controlled is what I would describe as 'evil'. If you can't see or speak to any of the rheumatology team soon then your GP can contact them for advice. You will find people on here are or have gone through similar as you. That helps to know we understand how you feel.

Take care

Suzie x

KarenSM
KarenSM
in reply to Shalf

Thank you for being so understanding. I have an appointment tomorrow with my doctor.

KarenSM
KarenSM
in reply to KarenSM

I hope you feel better soon.

Shalf
Shalf
in reply to KarenSM

And you - Thank you x

Could you go on a lower dose if it is giving you diarrhoea? I found that side effect was dose related. And if I took codeine based medication for pain, it slowed down the gut.

KarenSM
KarenSM
in reply to oldtimer

I am going to see my doctor tomorrow. I’ve been dealing with severe pain for more than 5 years and just got the diagnosis of RA about a month ago. Believe me when I say I would love to find a medicine that can help e have a better quality of life. I’m sure I’ll find it eventually and I’m not giving up yet so thank you for suggesting something to help.

The same thing happened to me but it wasn’t the MTX as I thought, it was actually the beginning of Adrenal Insufficiency and the fact that it came on so quickly after my first injection was a pure coincidence and looking back, I had actually had some episodes prior to the injection. I just hadn’t put two and two together. I have restarted MTX last week and so far feel ok. Hope you feel better soon.

Clemmie

KarenSM
KarenSM
in reply to Barrister

Thank you and I hope you do well this time on the MTX.

Hidden
Hidden

Sorry to hear this.

My methotrexate is by tablet form but I also take folic acid now 5 days a week and now introduced hydroxychloroquine sulfate tablets and no side affects as yet and ra seems to be under control.

I have drug allergies but not mix it could be a bug you’ve picked up still get it checked out n hope you feel better soon

Also just a note to say injections reduce side effects of methotrexate as does taking it for longer.

I too have major drug allergies, can’t take many anti-biotic, due to anaphylaxis the list is endless, but I’ve been fine on mtx tablets, not felt this good in ages, aches and pains are much less. I to thought I had a bad reaction when I first started it turned out I had an infection. Once that was out of my system I have been fine. Find out from doc if you’ve got an infection first before ruling out Mtx for good. Don’t take the folic acid on the day you take mtx leave it out as it interacts with it. Also I find taking an antihistamine tablet each day helps. Good luck

Hi Karen ,sorry it's so bad but don't be too hasty .I've been on it about Year now ,tabs first and it was horrible .Same as yourself but they coaxed me to carry on I'm now injecting myself every Monday night ,better to take at night although I still get the runs next day.It's a small price to pay to stop flares.Hope you feel better soon 😁

Also Karen folic acid every day except MTX8 day ,honey lemon and ginger tea helps me too ,try it😉

My experience was similar to yours Karen. I had read up to 30% of RA people fail using methotrexate and I tried every dose as well. It made me sick, feeling congested all the time plus nausea, tired, etc. There are plenty of other meds, I assume your doc will switch you to others, if not, switch docs.

It can't be the methotrexate easing your inflammation as it takes at least 6 weeks to start working.

You may also like...